Open Access
Translator Disclaimer
August, 1995 Asymptotic Iterated Bootstrap Confidence Intervals
Stephen M. S. Lee, G. Alastair Young
Ann. Statist. 23(4): 1301-1330 (August, 1995). DOI: 10.1214/aos/1176324710


An iterated bootstrap confidence interval requires an additive correction to be made to the nominal coverage level of an uncorrected interval. Such correction is usually performed using a computationally intensive Monte Carlo simulation involving two nested levels of bootstrap sampling. Asymptotic expansions of the required correction and the iterated interval endpoints are used to provide two new computationally efficient methods for constructing an approximation to the iterated bootstrap confidence interval. The first asymptotic interval replaces the need for a second level of bootstrap sampling with a series of preliminary analytic calculations, which are readily automated, and from which an approximation to the coverage correction is easily obtained. The second interval directly approximates the endpoints of the iterated interval and yields, for the first time, the possibility of constructing an approximation to an iterated bootstrap confidence interval which does not require any resampling. The theoretical properties of the two intervals are considered. The computation required for their construction is detailed and has been coded in a fully automatic user-friendly Fortran program which may be obtained by anonymous ftp. A simulation study which illustrates their effectiveness on three examples is presented.


Download Citation

Stephen M. S. Lee. G. Alastair Young. "Asymptotic Iterated Bootstrap Confidence Intervals." Ann. Statist. 23 (4) 1301 - 1330, August, 1995.


Published: August, 1995
First available in Project Euclid: 11 April 2007

zbMATH: 0838.62034
MathSciNet: MR1353507
Digital Object Identifier: 10.1214/aos/1176324710

Primary: 62G09
Secondary: 62G15 , 62G20

Keywords: asymptotic , bootstrap , coverage error , Edgeworth expansion , iterated bootstrap , percentile method , Resampling

Rights: Copyright © 1995 Institute of Mathematical Statistics


Vol.23 • No. 4 • August, 1995
Back to Top